Hail, Randolph
- When
- May 9, 1:33 PM CST
- Where
- Randolph County, Chester
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.900, -89.820
A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 1:11 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 211 PM CDT Fri May 9 2014 .SHORT TERM: (Through Late Tonight) Issued at 200 PM CDT Fri May 9 2014 Ongoing afternoon thunderstorms across parts of southeast MO and southwest IL are expected to move out of the CWA tonight. Instability and shear parameters remain sufficient for severe thunderstorms. The cold front which was moving through MO/IL this afternoon will make some additional southeastward progress tonight before briefly stalling in southern MO. Kanofsky .LONG TERM: (Saturday through Next Friday) Issued at 200 PM CDT Fri May 9 2014 Active weather is anticipated over the next few days followed by cooler temperatures next week. Saturday...The stalled boundary in southern MO quickly lifts back northward as a warm front tomorrow. Southerly flow will advect a warm and moist air mass back into MO. Some models show weak vorticity maxima that would provide upper support during the aftn, and some models show the remnants of the previous night's H85 LLJ max focused across the boundary on Sat aftn. Either interaction with the lifting warm front on Saturday would produce SHRA/TSRA. Severe storms are possible since models are forecasting 40-60 kts of 0-6 km bulk shear along with H7-H5 lapse rates around 6.5-7 deg C/km. Additional (and probably more widespread) pcpn should develop overnight due to a strong southwesterly LLJ focused over KS and MO. Sunday through Thursday...A new trough develops out west and eventually progresses across the central CONUS early in the week, although models continue to disagree on the timing of the surface cold frontal passage through MO/IL. Surface cyclogenesis over western KS and the OK panhandle occurs on Sun, and the resulting flow pattern should lift Saturday's warm front farther north into IA, leaving the LSX CWA in the warm sector on Sun. 30-40 kts of 0-6 km shear would be sufficient for severe thunderstorms on Sun across the northern half of the CWA. In addition, line convection may develop upstream (0-6 km shear vectors become parallel to the H85 boundary) and move across the region on Sunday night. The chance for thunderstorms will persist until the upper trough axis shifts east and the next cold front has moved across the area, probably on Mon night or Tue. Thereafter, a period of cooler weather is expected with a cyclonic or northwest upper flow pattern in place through the end of the week. Some of the shortwaves/vort lobes rotating through the upper trough could support precipitation, but confidence in the timing is low due to model disagreements. Kanofsky && .AVIATION: (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1227 PM CDT Fri May 9 2014 Main concern for this afternoon is threat of TSRA in STL area, and for details on this see specific KSTL section below. For KUIN and KCOU, only expecting a few fair weather clouds aoa 3kft this afternoon, with this cloudiness dissipating this evening followed by another batch of high level clouds pushing into the region late tonight and Saturday morning. Specifics for KSTL: Believe primary threat of storms will be S of STL metro this afternoon as current activity over E Ozarks tracks into S IL. However, cannot totally rule out some development further north near frontal boundary...which appears to be near a SPI to west of VIH line attm. While IFR cigs/vsbys are likely with the most robust convection, outside of the storms expect clouds aoa 5kft. Shortwave fueling this afternoon's storms should give the front enough of an ewd kick on end the thunderstorm threat by early this evening. Any clouds overnight and into Saturday morning should be high level ci. Truett && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 214 PM CDT FRI MAY 9 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 214 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THESE STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY. SOME OF THE STORMS ON SATURDAY AND SUNDAY MAY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL FARMINGTON 37.78N 90.43W
05/09/2014 E0.25 INCH ST. FRANCOIS MO FIRE DEPT/RESCUE
REPORTED BY FARMINGTON FIRE AND RESCUE.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL IRONTON 37.60N 90.64W
05/09/2014 E0.25 INCH IRON MO 911 CALL CENTER
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 3 E POTOSI 37.94N 90.73W
05/09/2014 E1.00 INCH WASHINGTON MO PUBLIC
QUARTER MILE SOUTH OF STATE HIGHWAY 8...TWO MILES SOUTH
OF MINERAL POINT.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 4 N BONNE TERRE 37.98N 90.55W
05/09/2014 E0.25 INCH ST. FRANCOIS MO TRAINED SPOTTER
ALONG THE ST. FRANCOIS-JEFFERSON COUNTY LINE.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL IRONTON 37.60N 90.64W
05/09/2014 E0.25 INCH IRON MO LAW ENFORCEMENT
HEAVY RAIN WITH PEA-SIZED HAIL WITHIN THE CITY LIMITS
OF IRONTON.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 SSE FARMINGTON 37.75N 90.41W
05/09/2014 E0.70 INCH ST. FRANCOIS MO EMERGENCY MNGR
&&
FUCHSThe St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521258.